Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Charleston, SC

May 14, 2006Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 14, 2006, 9:33 PM EDT for Beaufort County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2006, 9:33 PM EDT (01:33 UTC)
Expired
May 14, 2006, 10:15 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 45 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 9:55 PM EDTHAIL 1Bluffton, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 3:32 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 150133
SVRCHS
SCC013-150215-
/O.NEW.KCHS.SV.W.0086.060515T0133Z-060515T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
933 PM EDT SUN MAY 14 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 1015 PM EDT

* AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED 8 MILES WEST OF BLUFFTON...OR ABOUT
  14 MILES NORTH OF SAVANNAH...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BLUFFTON...
  HILTON HEAD ISLAND...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3228 8099 3214 8093 3225 8065 3241 8081
      3229 8092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 5:22 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, May 14, 5:22 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
522 PM EDT SUN MAY 14 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10
PM...
...MORE SEVERE WX LIKELY TO MOVE IN FROM THE W THIS EVE...

.SHORT TERM /TONIGHT THRU MON NIGHT/...CLOUD COVER HAS BEEN KEEPING
THE SVR WX SOMEWHAT IN CHECK SO FAR THIS AFTN...BUT SOME CLEARING
HAS WORKED ITS WAY INTO THE AREA FROM THE W. THIS HAS ALLOWED FOR
ISOLATED SVR WX TO FORM...WHICH INTERACTED WITH THE SEA BREEZE AS IT
WENT THRU THE N CHS AREA. THAT SEA BREEZE IS NOW APPROACHING THE
I-95 CORRIDOR AS IT MOVES W AND WE WILL SEE IT INTERACT WITH OTHER
STORMS COMING IN FROM THE W DURING THIS EVE. HAIL...STRONG WINDS AND
AN OUTSIDE CHANCE OF A TORNADO CAN STILL BE EXPECTED AS WE SEE
INTERACTION OF E MOVING STORMS...THE W MOVING SEA BREEZE AND VARIOUS
OUTFLOWS.

THE FRONT WILL BE SLUGGISH IN MOVING ACROSS THE AREA...UNTIL PASSAGE
OF THE LOW AND MID LEVEL TROUGH MON NIGHT. THE FRONT WILL LIE NE-SW
ALONG THE E AND SE PART OF THE CWA BY LATE TONIGHT THRU EARLY MON
NIGHT. AS A RESULT WE WILL BE SLOW IN SEEING ANY CLEARING FROM THE
NW UNTIL LATER MON NIGHT AND TUE. THUS I HAVE MAINTAINED SCATTERED
TO LIKELY POPS TONIGHT...SCATTERED POPS MON AND MON EVE...THEN DOWN
TO SLIGHT CHANCE OR NO POPS THEREAFTER.

WITH THE CLOUD COVER...ELEVATED DEWPTS AND SWLY FLOW TONIGHT TEMPS
WILL HOLD NEAR OR ABOVE 60 IN MOST LOCATIONS...WARMING ONLY INTO THE
70S DUE TO THE EXTENSIVE CLOUD COVER ON MON...THEN COOLING INTO THE
LOWER-MID 50S MON NIGHT.
&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...THE U/L LOW WILL FINALLY BEGIN
TO PULL INTO NEW ENGLAND ON TUE WITH SLOWLY IMPROVING CONDITIONS
THEREAFTER AS THE ASSCD UPPER TROUGH ALSO BEGINS TO MOVE OFF THE
COAST. TEMPS LOOK TO REMAIN AOB NORMAL TUE/WED WITH UPPER TROUGH
STILL EXERTING IT/S INFLUENCE BUT RETURN TO AOA NEAR THE END OF THE
WEEK AS HIGH PRES BUILDS BACK IN. OVERALL...NO SIGNIFICANT CHANGES
TO THE EXTENDED PORTION OF THE FCST...ESPCLY CONSIDERING THE SHORT
TERM SEVERE WX CONCERNS.
&&

.MARINE...FRONT WILL BE SLOW IN CLEARING THE MARINE AREA UNTIL MON
NIGHT AS IT GETS BOGGED DOWN ACROSS THE WATERS TONIGHT/MON. THUS
WILL KEEP A GENERAL SW FLOW IN PLACE...UNTIL PASSAGE OF THE FRONT
AND WINDS SHIFTING TO W OR WNW MON NIGHT INTO EARLY TUE. PRES
GRADIENT TO TIGHTEN ENOUGH TONIGHT INTO MON TO ALLOW FOR SPEEDS UP
TO 15-20 KT...BUT WITH OFFSHORE FETCH WILL KEEP SEAS AT 5 FT OR
LESS. ONLY HEADLINES FOR BE SCSEC IN CHS HARBOR THIS EVE AS THERE IS
ENHANCEMENT OF THE SEA BREEZE WITH NEARBY CONVECTION AND PINCHED
GRADIENT.

RELATIVELY WEAK PRES GRAD TO PERSIST OVER THE WATERS TUE AFTN THRU
FRI...RESULTING IN CONDITIONS REMAINING BELOW 15 KT. WINDS WILL
MAINLY BE OFFSHORE OUTSIDE OF THE AFTN SEA BREEZE...ESPCLY WED-FRI.
&&

.LAKE WINDS...STILL ENOUGH MIXING TO MAINTAIN THE LWA ACROSS LAKE
MOULTRIE. ACTUALLY EXTENDED THE LWA ANOTHER HOUR UNTIL 10 PM TO MESH
WITH EXPIRATION OF THE SVR TSTM WATCH.
&&

.AVIATION...WE COULD BE IN FOR SEVERAL HOURS OF WET WX AT BOTH CHS
AND SAV TONIGHT AS MOISTURE STREAMS ENE AHEAD OF THE COLD FRONT AS
IT STALLS ACROSS THE AREA OVERNIGHT. HOWEVER...COVERAGE OF SHRA AND
TSRA WILL SCATTERED...THUS PREVAILING VSBYS AND CIGS TO REMAIN IN
THE VFR CATEGORY. STILL PLENTY OF MID LEVEL CLOUDINESS WITH THE
FRONT IN THE AREA ON MON...AND LATER SHIFTS MAY NEED TO CONSIDER
POSSIBLE SHRA OR TSRA...ESP AT THE SAV TERMINAL MON AFTN.

OUTSIDE OF ANY HIGHER GUSTS IN CONVECTION...LIGHT TO MODERATE SW TO
W WINDS THRU THE FCST PERIOD.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FOR LAKE MOULTRIE SCZ045 UNTIL 10 PM.
MARINE...NONE.

&&

33/44
Hazardous weather outlook, May 13, 9:50 PM EDT, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
950 PM EDT SUN MAY 13 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
950 PM EDT SUN MAY 13 2006

...TORNADO WATCH IN EFFECT FOR SOUTHEAST SOUTH CAROLINA UNTIL
MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TONIGHT.
.SEVERE WEATHER...A FEW SEVERE THUNDERSTORMS AND POSSIBLY ISOLATED
TORNADOES ARE STILL EXPECTED ACROSS PARTS OF THE AREA...ESPECIALLY
IN SOUTHEAST SOUTH CAROLINA EARLY TONIGHT. PLEASE REFER TO POSSIBLE
WARNINGS OR STATEMENTS FROM THIS OFFICE...AND TO THE LATEST DAY 1
CONVECTIVE OUTLOOK ISSUED BY THE STORM PREDICTION CENTER FOR
ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS STILL NEEDED...MAINLY IN SOUTHEAST
SOUTH CAROLINA EARLY TONIGHT.

In the hours before

Local storm report, May 14, 9:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
916 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             WEST ASHLEY             32.80N 80.01W
05/14/2006  E1.00 INCH       CHARLESTON         SC   NWS EMPLOYEE

            LARGE HAIL REPORTED BY OFF DUTY NWS EMPLOYEE.

&&

33
Local storm report, May 14, 9:20 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
920 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             WEST ASHLEY             32.80N 80.01W
05/14/2006  E1.00 INCH       CHARLESTON         SC   TRAINED SPOTTER

            LARGE HAIL REPORTED.

&&

33
Local storm report, May 14, 9:21 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
921 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             WEST ASHLEY             32.80N 80.01W
05/14/2006  E0.88 INCH       CHARLESTON         SC   TRAINED SPOTTER

&&

33
Local storm report, May 14, 9:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
922 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             WEST ASHLEY             32.80N 80.01W
05/14/2006  M1.50 INCH       CHARLESTON         SC   NWS EMPLOYEE

            PING PONG BALL SIZE HAIL 1/2 MILE S OF CITADEL MALL.

&&

24
Local storm report, May 14, 9:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
925 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             2 SE RINCON             32.28N 81.21W
05/14/2006  E1.00 INCH       EFFINGHAM          GA   TRAINED SPOTTER

&&

SCW
Local storm report, May 14, 9:26 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
926 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TORNADO          NORTH CHARLESTON        32.85N 79.97W
05/14/2006                   CHARLESTON         SC   BROADCAST MEDIA

            TORNADO REPORTED BY NORTH CHARLESTON FIRE DEPARTMENT VIA
            CHANNEL 5 TELEVISION STATION.

&&

33

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:10 PM EDTTornado WarningCHSCharleston, Dorchester65 min
May 14, 8:20 PM EDTSevere Thunderstorm WarningCHSBerkeley55 min
May 14, 8:31 PM EDTSevere Thunderstorm WarningCHSColleton29 min
May 14, 8:35 PM EDTTornado WarningCHSColleton25 min
May 14, 8:39 PM EDTTornado WarningCHSBerkeley36 min
May 14, 9:01 PM EDTSevere Thunderstorm WarningCHSColleton29 min
May 14, 9:12 PM EDTTornado WarningCHSCharleston63 min
May 14, 9:19 PM EDTSevere Thunderstorm WarningCHSJasper31 min
May 14, 9:41 PM EDTSevere Thunderstorm WarningCHSBerkeley34 min
May 14, 10:15 PM EDTSevere Thunderstorm WarningCHSCharleston45 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningCHSColleton28 min
May 15, 6:18 PM EDTSevere Thunderstorm WarningCHSDorchester27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.